Winter Weather, Western Whatcom
- When
- January 6, 7:00 PM PST to January 7, 6:00 AM PST
- Where
- Western Whatcom forecast zone
- Reported by
- NEWSPAPER
During the evening of the 6th, most of the snowfall changed to freezing rain over western Washington. This caused most of the nearly 150,000 power outages.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SEW wrote it up.
During the evening of the 6th, most of the snowfall changed to freezing rain over western Washington. This caused most of the nearly 150,000 power outages. It also wreaked havoc with the airlines, Alaska and Horizon cancelled about 2/3 of their flights. In some places, like the Shelton area, schools were closed for a third straight day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Jan 6, 3:00 PM PST, 4 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA...UPDATED HEADLINES.
300 PM PST TUE JAN 6 2004
.SYNOPSIS...A STRONG WINTER STORM WILL BRING A MIXED BAG OF
PRECIPITATION TO THE REGION THIS EVENING. A WARMER AIR MASS WILL
GRADUALLY SCOUR OUT THE COLD AIR...TURNING SNOW AND FREEZING RAIN TO
ALL RAIN LATE TONIGHT. A PERIOD OF MODERATE FREEZING RAIN OVER THE
INTERIOR COULD CAUSE ICE ACCUMULATIONS...ADDING TO ALREADY VERY
HAZARDOUS TRAVEL CONDITIONS. A SEASONABLE WEATHER PATTERN RETURNS
WEDNESDAY WITH PERIODS OF RAIN THROUGH THE REST OF THE WEEK.
&&
.DISCUSSION...
WEATHER SERVICE RADAR SHOWS THE HEAVIEST SNOW NOW OCCURRING SOUTH
OF SEATTLE THIS AFTERNOON WITH LIGHTER SHOWERS ELSEWHERE. WARNINGS
APPEAR TO HAVE VERIFIED NICELY MOST SPOTS WITH LOW LAND AMOUNTS
GENERALLY IN THE 4 TO 10 INCHES...SO FAR.
STARTING TO SEE SIGNS OF THE WARMER AIR ALOFT WITH A FEW OBSERVATION
SITES SOUTH AND WEST OF SEATTLE SWITCHING BETWEEN SNOW AND FREEZING
RAIN. AMAZED TO SEE SURFACE TEMPERATURES HAVE YET TO BUDGE BUT ONE
OR TWO DEGREES THIS AFTERNOON...STILL IN THE MID TO UPPER 20S MOST
AREAS EXCEPT THE COAST. THIS WILL SET THE STAGE FOR A WINTRY MIX OF
PRECIPITATION THIS EVENING. CURRENT WV/IR IMAGERY SHOW A WAVE
DEVELOPING ALONG THE BAROCLINIC BOUNDARY ALONG 140 W OFF THE S
OREGON COAST. NICE DEFORMATION AXIS SETTING UP S OF THE CWA
AHEAD OF THE LOW. APPEARS THIS WAVE WILL MOVE JUST W OR POSSIBLY
TRACK RIGHT ACROSS THE CWA DURING THIS EVENING WITH ANOTHER SOLID
ROUND OF PRECIPITATION. LATEST MESO SOUNDINGS AND TIME HEIGHT
SECTIONS STILL INDICATE DEEP ISOTHERMAL LAYER ABOVE 1000
FEET...WARMING ABOVE FREEZING BY AROUND 00Z-03Z. HOWEVER...VERY
LITTLE TEMPERATURES CHANGE BELOW THAT SO IT LOOKS LIKE A TRANSITION
TO FREEZING RAIN IS MORE LIKELY. ANOTHER ROUND OF QUARTER INCH
LIQUID QPF COULD MEAN A THIRD OR EVEN A HALF INCH OF ICE. WILL KEEP
THE WINTER STORM WARNING OUT UNTIL AT LEAST MIDNIGHT FOR A
TRANSITION FROM SNOW TO FREEZING RAIN...THEN EVENTUALLY RAIN MOST
PLACES AFTER MIDNIGHT.
VERY GUSTY ALONG THE FOOTHILLS SEEM TO HAVE SUBSIDED SLIGHTLY.
SHOULD BE ABLE TO LET THE HIGH WIND WARNING EXPIRE THIS AFTERNOON.
WINDS WILL CONTINUE TO DIMINISH TONIGHT AFTER THIS SYSTEM PASSES.
WEDNESDAY AND BEYOND...LOOKS LIKE A RETURN TO MORE MILD TEMPERATURES
AND RAINY CONDITIONS. THE 12Z GFS DEVELOPS A COUPLE OF TRAILING
SURFACE LOWS WHICH TRACK INTO VANCOUVER ISLAND LATE WED THROUGH
THU. THIS COULD MEAN ANOTHER ROUND OF RAIN...POSSIBLY HEAVY IN S/SW
UPSLOPE LOCATIONS. QPF AMOUNTS IN THE OLYMPICS COULD EXCEED 2-3
INCHES. A FLOOD WATCH HAS BEEN ISSUED TO COVER THE POTENTIAL OF
RIVER FLOODING.
MERCER
&&
.SEW...WINTER STORM WARNING WESTERN WASHINGTON EXCEPT COASTAL ZONES.
.GALE WARNING COAST...CENTRAL AND WEST STRAIT OF JUAN DE
FUCA...AND ADMIRALTY INLET.
.SMALL CRAFT ADVISORY PUGET SOUND AND THE EAST STRAIT ENTRANCE.
.KATX...VCP31/CSR32...OPERATIONAL.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SEATTLE WA 500 AM PST TUE JAN 6 2004 WAZ008-010-011-071300- HOOD CANAL/KITSAP PENINSULA-SOUTHWEST INTERIOR-TACOMA AREA- 500 AM PST TUE JAN 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HOOD CANAL AND KITSAP PENINSULA...SOUTHWEST INTERIOR...AND THE TACOMA AREA. .DAY ONE... A HEAVY SNOW WARNING IS IN EFFECT FOR TODAY. SEE THE WINTER WEATHER BULLETIN...WWUS46...FOR DETAILS. LOCAL URBAN FLOODING IS POSSIBLE TONIGHT. SEE THE HYDROLOGIC OUTLOOK...FGUS76...FOR DETAILS. .DAYS TWO THROUGH SEVEN... LOCAL URBAN FLOODING IS POSSIBLE EARLY WEDNESDAY. RIVER FLOODING IS POSSIBLE WEDNESDAY THROUGH FRIDAY. SEE THE HYDROLOGIC OUTLOOK... FGUS76...FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WAZ001>007-009-013>016-071300- ADMIRALTY INLET AREA-CENTRAL CASCADE FOOTHILLS-CENTRAL COAST-EASTERN STRAIT OF JUAN DE FUCA-EVERETT AND VICINITY-NORTH COAST-NORTHERN CASCADE FOOTHILLS-NORTHWEST INTERIOR-SAN JUAN-SEATTLE METROPOLITAN AREA-WESTERN STRAIT OF JUAN DE FUCA-WESTERN WHATCOM- 500 AM PST TUE JAN 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL COAST OF WESTERN WASHINGTON...NORTHWEST INTERIOR...STRAIT OF JUAN DE FUCA...EVERETT AND VICINITY...THE CASCADE FOOTHILLS..AND THE SEATTLE METRO AREA. .DAY ONE... A WINTER STORM WARNING IS IN EFFECT FOR TODAY. SEE THE WINTER WEATHER BULLETIN...WWUS46...FOR DETAILS. LOCAL URBAN FLOODING IS POSSIBLE TONIGHT. SEE THE HYDROLOGIC OUTLOOK...FGUS76...FOR DETAILS. .DAYS TWO THROUGH SEVEN... LOCAL URBAN FLOODING IS POSSIBLE EARLY WEDNESDAY. RIVER FLOODING IS POSSIBLE WEDNESDAY THROUGH FRIDAY. SEE THE HYDROLOGIC OUTLOOK... FGUS76...FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WAZ012-017-018-071300- OLYMPICS-WEST SLOPES CENTRAL CASCADES AND PASSES- WEST SLOPES NORTHERN CASCADES AND PASSES- 500 AM PST TUE JAN 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OLYMPICS AND NORTHERN AND CENTRAL WEST SLOPES OF THE CASCADES. .DAY ONE... A WINTER STORM WARNING IS IN EFFECT TODAY. SEE THE WINTER WEATHER BULLETIN...WWUS46...FOR DETAILS. THE AVALANCHE DANGER WILL SIGNIFICANTLY INCREASE TODAY...AND REMAIN RELATIVELY HIGH TONIGHT. PLEASE VISIT WWW.NWAC.NOAA.GOV FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... RIVER FLOODING IS POSSIBLE WEDNESDAY THROUGH FRIDAY. SEE THE HYDROLOGIC OUTLOOK...FGUS76...FOR DETAILS. THE AVALANCHE DANGER WILL BE RELATIVELY HIGH THROUGH FRIDAY. PLEASE VISIT WWW.NWAC.NOAA.GOV FOR MORE DETAILS. PZZ130-071300- 500 AM PST TUE JAN 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WEST ENTRANCE TO THE U.S. STRAIT OF JUAN DE FUCA. .DAY ONE... A STORM WARNING IS IN EFFECT FOR TODAY. A GALE WARNING IS IN EFFECT FOR TONIGHT. SEE THE COASTAL MARINE FORECAST...FZUS56...FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. PZZ150-153-156-170-173-176-071300- 500 AM PST TUE JAN 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NORTHERN AND CENTRAL WASHINGTON. .DAY ONE... A GALE WARNING IS IN EFFECT. SEE THE COASTAL MARINE FORECAST... FZUS56...FOR DETAILS. .DAYS TWO THROUGH SEVEN... GALE FORCE WINDS ARE EXPECTED WEDNESDAY. SEE THE COASTAL MARINE FORECAST...FZUS56...FOR DETAILS. PZZ132-133-071300- 500 AM PST TUE JAN 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EAST ENTRANCE TO THE U.S. STRAIT OF JUAN DE FUCA AND FOR THE NORTHERN INLAND WATERS FROM CAMANO ISLAND TO POINT ROBERTS. .DAY ONE... A GALE WARNING IS IN EFFECT FOR TONIGHT. SEE THE COASTAL MARINE FORECAST...FZUS56...FOR DETAILS. .DAYS TWO THROUGH SEVEN... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. PZZ131-134-135-071300- 500 AM PST TUE JAN 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL U.S. STRAIT OF JUAN DE FUCA...THE ADMIRALTY INLET...PUGET SOUND...AND HOOD CANAL. .DAY ONE... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
214 PM PST TUE JAN 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM BLIZZARD 3 ESE NORTH BEND 47.47N 121.74W
01/06/2004 KING WA TRAINED SPOTTER
1/16TH MILE VISIBILITY IN HEAVY SNOW. WIND EAST 20
GUSTING 35 MPH. WHITEOUT CONDITIONS.
&&9 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382419, 5382420, 5382421, 5382422, 5382423, 5382424, 5382425, 5382426, 5382427.